The Vestibular Migraine Community

Persistent vertigo that triggers several other symptoms


#1

In February, my girlfriend had an attack of rotational vertigo at night, including
nausea and vomiting. As several otolaryngologists later confirmed, her right
vestibular organ had failed, but almost recovered in the following weeks, while
the vertigo persisted and grew more and more sensitive to triggers. Since then,
she has been unable to watch TV, work on a PC / tablet / phone or even play
cards without triggering vertigo. The fact that the vertigo always triggers a
domino effect of other symptoms doesn’t exactly help, either. She knows these
symptoms from the Lyme disease she had ten years ago (no bacteria present since
then): supraventricular cardiac arrhythmia and polyneuropathic pain (Lyrica
doesn’t help much) in the whole body. She also has very unpleasant neurological
problems that feel like an electric current is running through the body and a
very strong sleeping disorder. Especially her back is very sensitive to
mechanical manipulation like massages, or even pressure that is applied when
she leans back in a chair. Every (even light) physical activity and also
flickering and looking at fast movements (TV, monitors etc.) also triggers the
domino effect.

The usual neurological tests (EEG, testing of acoustic nerve, ultrasonic testing of
all cervical and cranial blood vessels, CT of cranium and cervical spine)
didn’t show up any problems.

Neither classical psychicians nor natural health professionals couldn’t help us to now.
The classical doctors just focus on the vertigo and ignore everything else. They
have excluded Morbus Meniere, benign paroxysmal positional vertigo
and servical spine syndrome by now. They only prescribe medication against the
symptoms: anti-convulsiva (Lyrica), neuroleptica (Dominal), antihistaminica
(Betahistin), sleeping pills. They also tried anti-depressants (which failed
and had nasty side effects) and suggested psycho-therapy (long waiting lists).

Now, she had a vertigo relapse (vestibular organ failed again) during an
‘anti-vertigo treatment’ with mechanical stimulation of the cervicular
vertebrae by a physiotherapist.

Does anybody have an idea why those mechanical triggers cause the vertigo and why it
triggers this domino effect of other symptoms?

We are desperate and fell pretty helpless. We would be very grateful for any suggestion
what to do.


#2

Welcome to the wonderful world of ENT medicine. Sorry she has been experiencing this.

A few things I’ve observed since getting this condition:

  • Brain and eyes are hard wired to signals from the balance organ. Anything disrupting the balance sense will disrupt vestibular system including the eyes. Certain meds can help reduce this ‘directness’ when there is an issue with the balance organ.

  • What you ‘see’ is your internal model of the world around you. You do not actually ‘see’ directly through your eyes. It’s the model you experience. The model is made from memory and the input of all relevant senses. If one of those senses gets disrupted, the model can move in a way which can fail to make sense. For example, if your balance sense is upset, you may perceive a rocking motion because the input signals to your model are corrupted. This is simply a hallucination. Its quite scary when this first happens to you, but completely normal in the circumstances. Medication can eliminate this effect. Some call it ‘visual vertigo’.

  • You use the word ‘failure’. That’s a bit strong. Perhaps its just ‘disrupted’. I could imagine that debris, say a clot of blood, hair, skin or even air bubbles moving around the wrong part of the balance canals could disrupt the pure functioning of the inner ear and create messed up signals going out. This could be temporary and could easily ‘morph’ over time to create a changing impact. That has definitely happened to me.

  • It can take ages for the balance organ to return to its normal state (at least weeks), but in some cases years. Mine has recently started to settle down some 1.5 years after the event that I believe set things off.

  • The disruption to the signals can cause the brain to get into a migraine state. I hypothesise that this is because your brain is always trying to tune its world model and compensate for any ‘noise’ in the system. However, if that noise becomes too great it pushes the brains learning algorithm beyond its useful envelope and you end up in a migraine state. Prophylactic medicine can be very effective in dampening the internal signals and prevent a migraine occurring.

  • I don’t believe medicine can currently scan the inner ear with sufficient detail and sensitivity to pick up issues at the fluid level which can be significant.

  • Anxiety is almost automatically a part of this condition. Your brain prioritises balance information almost to the exclusion of all others as its so critical to your wellbeing when on both feet. Anything which compromises your balance will definitely make you feel dizzy and anxious. Then there is the health anxiety that comes on top. You can exacerbate this by doing a lot of research online which will expose you to a lot of upsetting information about a broad range of ENT medical conditions, and most of it is unlikely to apply to you, but may stress you out in any case. On balance its best to be informed, but know the psychological impact of doing this research is far from benign. The only way to deal with that is by following the doctors advice to control symptoms and this may involve some psycho therapy to get you to calm yourself and help get you out of your alarmed state. Avoid ‘avoidance’, that just makes you more stressed - try and get out of the house and live as normal a life a possible (very possible if you are taking the right treatment).

  • Some have had success with certain diets, and they may indeed reduce the chance of a migraine, but I’ve found that the medicine was so effective that I was able to more or less eat anything I wanted. I did cut out nearly all alcohol and initially backed off on caffeine, though I now have a couple of cups of coffee a day and take the slight increase in symptoms if I get them and brush it off.

In short, ear trouble can create havoc, it more often that not settles down but can take a long long time. Focus on symptom management to help manage quality of life in the meantime. I took Amitriptyline and despite the initial side effects I definitely don’t regret it, its a miracle drug. It’s important you weigh up the side effects against the symptoms. For me it was clear cut - the side effects of the medicine were extremely minor compared to the symptoms which made life, quite frankly, no longer worth living.

Check out:

http://www.dizziness-and-balance.com/treatment/drug/drugrx.html

All the best and keep us posted,

Cheers,

James